question-icon

I am slowly weaning off Nardil. In the past week

default
Posted on Wed, 6 Feb 2019
Question: I am slowly weaning off Nardil. In the past week I have noticed that I am getting very weak, slow, and tired...mostly after I take my dose. I have dropped from 3 pills to 2 1/2 pills over two weeks.

Additionally, the symptoms are getting worse when I eat. This includes nausea and rapid drop in mood, and tiredness. I thought this might have been due to taking metformin (for weight issues on the nardil) but I stopped two days ago and the symptoms are continuing.

Is this likely a problem from the dose reduction? Or should I look at another cause?

I am also taking Lamictal 100-125 mgs per day; klonopin .25 mgs BID; 50 mgs modafinil in the morning; "Isentriss and descovy" for HIV infection (completely controlled) and 100mgs gabapentin at night. These have not changed recently.

thank you very much
doctor
Answered by Dr. Ashok Kumar (18 hours later)
Brief Answer:
Consultation

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I have reviewed the available literature and found no evidence to suggest the relationship between current problems and nardil weaning. The nausea, extreme weakness and mood swings have little to do with nardil discontinuation.

We need to understand that you are taking much slower approach to reduce the dose of nardil and there are no reasons to believe that such down tapering of dose can cause any of these problems except mood swings (secondary to decreased antidepressant effect).

Since the first two possible causes (nardial discontinuation and metformin use) are already ruled out we need to look for other causes.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Ashok Kumar (2 days later)
Friday afternoon I crashed after lunch (mood, energy) and rebounded after 2.5mgs of ritalin. Then I REALLY crashed after dinner (mood, energy, anxiety and paranoid ruminations...awful nausea). I took my gabapentin early and found it helped with paranoia and mood, but almost made my stomach worse.

This weekend I had one night where I took nothing for sleep (I passed out from exhaustion), which meant no ativan or klonopin (I either take .25 klonopin OR .5-1.0 ativan...never both), and no gabapentin (100 mgs at night). No GI problems the next day, although after food my mood dropped and social anxiety jumped.

Last night I took my gabapentin and .5mg ativan and slept better. This morning I had GI problems with and after food, but not after lunch. Will see after dinner...

I suspect that the anxiety-related GI problems I've always had are just coming back as the nardil decreases...OR... the gabaminergics at night combined with the Nardil during the day is causing GI dysregulation. Saturday night I took 5 mgs of prapronolol and it seriously helped the free-floating paranoia, but again, the stomach issues got immediately worse.
doctor
Answered by Dr. Ashok Kumar (20 hours later)
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for reverting back to me.

There is possibility of anxiety associated Gastrointestinal symptoms as the symptoms are more with decreasing dose of nardil. In case we suspect nardil as a cause for these G I symptoms we should expect more severe symptoms with use of appropriate dose of nardil (3 tablets a day). However we need to understand that different number of medications cause some form of gastric irritation and every medication contributes to G I symptoms to the some extent.

I also feel that gabapentin should be increased to deal with increased anxiety as the dose of nardil lowered. 100 mg of gabapentin is very low dose to deal with severe anxiety symptoms.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (26 minutes later)
thank you.

I am trying to get insurance to approve pregabalin (lyrica) as I tend to respond well to anticonvulsants for paranoia and detachment symptoms. However they REALLY impact my cognition....Lamictal, trileptal, gabapentin.

Can I expect Lyrica to act the same as gabapentin or might it be less sedating, with fewer cognitive issues?
doctor
Answered by Dr. Ashok Kumar (14 hours later)
Brief Answer:
There are not much difference at higher dosages

Detailed Answer:
Hello,
Thanks for follow up.

First of all I must inform you that when it comes about action gabapentin and pregabalin are not much different. They act on same receptor and work in similar fashion.

However the pregabalin is more tolerated by individuals patients at lower dose which is often recommended in majority of patients. In my own experience most patients tolerate it well upto 300 mg per day without causing any side effects or very few side effects including sedation and cognitive impairment.

Having said this it is important to stress out that every individual responds differently and we can hope better response with lyrica in your case.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3160 Questions

premium_optimized

The User accepted the expert's answer

Share on
I am slowly weaning off Nardil. In the past week

Brief Answer: Consultation Detailed Answer: Hello, Thanks for using Healthcaremagic. I have reviewed the available literature and found no evidence to suggest the relationship between current problems and nardil weaning. The nausea, extreme weakness and mood swings have little to do with nardil discontinuation. We need to understand that you are taking much slower approach to reduce the dose of nardil and there are no reasons to believe that such down tapering of dose can cause any of these problems except mood swings (secondary to decreased antidepressant effect). Since the first two possible causes (nardial discontinuation and metformin use) are already ruled out we need to look for other causes. I hope this helps you. Feel free to write back to me if you have more questions. Thanks and regards.